New Mexico, 2015

Hail in New Mexico, May 30, 2015

May 30, 2015 · NWS EPZ · 2 events in 1 county or zone

An upper trough was moving through the central and southern plains with a back door cold front located near the Rio Grande Valley. A severe thunderstorm developed along this boundary and produced up to one inch diameter hail in the Las Cruces area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EPZ wrote it up.

An upper trough was moving through the central and southern plains with a back door cold front located near the Rio Grande Valley. A severe thunderstorm developed along this boundary and produced up to one inch diameter hail in the Las Cruces area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before the first event at May 30, 1:54 PM MST, 2 hours 31 minutes earlier.

Area forecast discussion, May 30, 1:54 PM MST, 2 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
254 PM MDT SAT MAY 30 2015

.SYNOPSIS...
MOISTURE AND RAIN CHANCES HAVE RETURNED TO THE AREA TODAY. WE'LL
SEE A SLIGHT CHANCE FOR RAIN THROUGH TUESDAY...BEFORE WE DRY BACK
OUT AND WARM BACK UP. HIGH TEMPERATURES ON WEDNESDAY AND THURSDAY
WILL RUN A FEW DEGREES ABOVE NORMAL. WE'LL SEE INCREASED CLOUDS
AND A LITTLE COOLER TEMPERATURES BY THE END OF THE WEEK.

&&

.DISCUSSION...
AN EAST PUSH/COOL FRONT MOVED ACROSS THE REGION THIS MORNING AND
USHERED IN PLENTY OF MOISTURE. DEW POINTS HAVE JUMPED UP FROM THE
TEENS INTO THE 40'S AND 50'S. USUALLY THIS WOULD BE A GOOD SIGN
FOR LOTS OF STORMS...BUT ALOFT WE DON'T HAVE A TRIGGER TO HELP
FIRE OFF STORMS. WORSE YET WE HAVE AN UPPER LEVEL RIDGE MOVING
INTO NEW MEXICO. THE RIDGE TENDS TO SUPPRESS THUNDERSTORM
ACTIVITY. SO WE WILL HAVE TO DEPEND ON TOPOGRAPHY AND HEATING AND
LATER ON OUTFLOW BOUNDARIES TO GET STORMS GOING IN THE LOWLANDS.
THE LATEST SHORT RANGE MODELS ARE NOT AS EXCITED ABOUT THE
PRECIPITATION SO I HAVE TRIMMED THE RAIN CHANCES TONIGHT BACK DOWN
A LITTLE BIT.

AS THE UPPER RIDGE BUILDS ACROSS THE AREA IT WILL HELP OUR WINDS
TO BECOME FAIRLY WEAK. THIS MEANS WE WON'T BE ABLE TO SWEEP THE
MOISTURE OUT OF THE REGION...SO WE WILL CONTINUE TO SEE AT LEAST A
SLIGHT CHANCE FOR PRECIPITATION ON SUNDAY...MONDAY AND INTO
TUESDAY. WITH THE RIDGE IN PLACE WE WON'T SEE MUCH WIDESPREAD
RAIN...BUT I CAN'T RULE IT OUT EITHER. WITH THE RIDGE OVER HEAD
WE WILL START TO SEE A WARMING TREND AS HIGH TEMPERATURES FOR THE
FIRST PART OF NEXT WEEK WILL BE A FEW DEGREES ABOVE NORMAL. ON
TUESDAY THE UPPER RIDGE WILL BREAK DOWN AND THE WESTERLIES WILL
FINALLY SCOUR OUT OUR MOISTURE TEMPORARILY ENDING OUR RAIN
CHANCES.

THE EXTENDED FORECAST IS SOMEWHAT OF A CHALLENGE. MOST OF THE
MODELS AGREE THAT AN UPPER LEVEL TROUGH WILL MOVE ALONG THE COAST
OF CALIFORNIA FOR THURSDAY AND FRIDAY. THE GFS IMPLIES THAT WE
WILL REACH BACK AND GRAB SOME MOISTURE FROM T.S. ANDRES IN THE
PACIFIC...WHILE THE ECMWF THINKS THAT WE MAY TAP SOME MOISTURE
FROM ANOTHER TROPICAL SYSTEM IN THE PACIFIC (IT WOULD BE NAMED
BLANCA). I'M NOT REALLY CONFIDENT WE WILL TAP ANY TROPICAL
MOISTURE BUT THERE IS A SLIGHT CHANCE FOR PRECIPITATION IN THE
EXTENDED FORECAST TO KEEP US COVERED.

&&

.AVIATION...VALID 31/00Z-01/00Z.
P6SM SCT070-090 SCT-BKN150-200 THRU 09Z WITH ISOLD TO SCT 3SM TSRAGR
BKN040-060 MAINLY MTS AND EAST OF DIVIDE. E TO SE WINDS WILL REMAIN
AOB 12KTS EXCEPT NEAR THUNDERSTORMS WHERE GUSTS TO 50KTS POSSIBLE.
AFT 18Z ISOLD TO SCT 3-5SM -TSRA BKN050-070 WILL REDEVELOP MAINLY
OVR AREA MTS WITH WINDS SHIFTING TO THE S TO SE AOB 12KTS.

&&

.FIRE WEATHER...
COOL FRONT HAS MOVED THROUGH THE AREA LATE LAST NIGHT AND THIS
MORNING WITH A SIGNIFICANT INCREASE IN MOISTURE NOTED. ISOLATED TO
SCATTERED THUNDERSTORMS ARE EXPECTED INTO TONIGHT WITH A FEW STORMS
POSSIBLE BECOMING STRONG TO SEVERE. AN UPPER RIDGE WILL BE BUILDING
IN OVER THE REGION BUT SOME LOW LEVEL MOISTURE WILL BE TRAPPED UNDER
IT. THIS WILL KEEP AT LEAST ISOLATED STORMS IN FORECAST THROUGH
MONDAY. UPPER FLOW TURNS MORE SOUTHWEST FOR THE MIDDLE OF THE WEEK
WITH HIGHS APPROACHING 100 IN SOME LOWLAND LOCATIONS. WINDS WILL
ALSO BE ON THE BREEZY SIDE WITH BORDERLINE CRITICAL CONDITIONS
POSSIBLY DEVELOPING STARTING TUESDAY THROUGH FRIDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
EL PASO                 65  91  69  95  71 /  40  10   0   0  10
SIERRA BLANCA           58  86  62  91  65 /  30   0   0   0  10
LAS CRUCES              60  90  63  94  64 /  40  10  10   0   0
ALAMOGORDO              58  89  62  93  64 /  40  20  10  10  20
CLOUDCROFT              42  67  49  71  52 /  50  40  30  40  20
TRUTH OR CONSEQUENCES   60  89  64  91  62 /  40  20  20  10   0
SILVER CITY             53  81  58  86  57 /  20  20  20  10   0
DEMING                  58  92  62  95  62 /  40  10  10   0   0
LORDSBURG               60  92  63  95  61 /  20  20  10   0   0
WEST EL PASO METRO      65  92  69  95  71 /  40  10   0   0   0
DELL CITY               57  86  61  92  64 /  30   0   0   0  10
FORT HANCOCK            62  91  65  96  68 /  40   0   0   0  10
LOMA LINDA              56  82  63  88  66 /  40   0   0   0  10
FABENS                  61  92  64  96  67 /  40   0   0   0  10
SANTA TERESA            61  91  65  95  67 /  40  10   0   0   0
WHITE SANDS HQ          62  89  66  93  68 /  40  10  10   0  10
JORNADA RANGE           57  90  60  92  61 /  40  10  10   0   0
HATCH                   59  91  62  94  63 /  40  10  10   0   0
COLUMBUS                63  91  66  95  67 /  30   0  10   0   0
OROGRANDE               61  88  66  93  67 /  30  10  10   0  10
MAYHILL                 47  73  53  78  57 /  40  30  20  40  20
MESCALERO               44  75  52  79  54 /  50  30  20  30  20
TIMBERON                46  73  52  79  55 /  40  30  20  30  20
WINSTON                 48  79  55  83  54 /  40  30  30  30   0
HILLSBORO               53  87  59  91  59 /  40  20  20  10   0
SPACEPORT               55  91  60  93  60 /  40  10  10   0   0
LAKE ROBERTS            49  81  54  85  54 /  30  40  30  20   0
HURLEY                  52  83  57  88  58 /  20  20  20  10   0
CLIFF                   46  90  58  94  56 /  20  20  20   0   0
MULE CREEK              44  87  53  92  49 /   0  10  10   0   0
FAYWOOD                 54  83  60  89  60 /  30  20  20  10   0
ANIMAS                  60  93  64  96  62 /  20  20   0   0   0
HACHITA                 58  93  63  96  61 /  20  20   0   0   0
ANTELOPE WELLS          57  93  62  95  60 /  20  20  10   0   0
CLOVERDALE              55  88  61  91  60 /  10  20  10   0   0

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.
&&

BRICE/GRZYWACZ
Hazardous weather outlook, May 30, 5:16 AM MST, 11 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
616 AM MDT SAT MAY 30 2015

NMZ401>417-TXZ418>424-311230-
UPPER GILA RIVER VALLEY-SOUTHERN GILA HIGHLANDS/BLACK RANGE-
SOUTHERN GILA FOOTHILLS/MIMBRES VALLEY-
SOUTHWEST DESERT/LOWER GILA RIVER VALLEY-LOWLANDS OF THE BOOTHEEL-
UPLANDS OF THE BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
EASTERN BLACK RANGE FOOTHILLS-SIERRA COUNTY LAKES-
NORTHERN DONA ANA COUNTY-SOUTHERN DONA ANA COUNTY/MESILLA VALLEY-
CENTRAL TULAROSA BASIN-SOUTHERN TULAROSA BASIN-
WEST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-
SACRAMENTO MOUNTAINS ABOVE 7500 FEET-
EAST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-OTERO MESA-
WESTERN EL PASO COUNTY-EASTERN/CENTRAL EL PASO COUNTY-
NORTHERN HUDSPETH HIGHLANDS/HUECO MOUNTAINS-SALT BASIN-
SOUTHERN HUDSPETH HIGHLANDS-
RIO GRANDE VALLEY OF EASTERN EL PASO/WESTERN HUDSPETH COUNTIES-
RIO GRANDE VALLEY OF EASTERN HUDSPETH COUNTY-
616 AM MDT SAT MAY 30 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NM AND TX.

.DAY ONE...TODAY AND TONIGHT

BACKDOOR FRONT USHERING IN A MORE MOIST AIRMASS ACROSS THE REGION.
WITH DAYTIME HEATING...STORMS ARE EXPECTED TO DEVELOP ACROSS
SOUTHERN NEW MEXICO AND FAR WEST TEXAS THIS AFTERNOON AND CONTINUE
INTO THE NIGHT TONIGHT. ABUNDANT MOISTURE AND SLOW STORM MOTION WILL
INTRODUCE THE RISK OF LOCALIZED FLASH FLOODING...MAINLY EAST OF THE
RIO GRANDE. STORM DYNAMIC PARAMETERS SUGGEST THAT SOME STORMS MAY
BECOME SEVERE PRODUCING MODERATE HAIL OF 1" AND WINDS GUSTS OF 60
MPH.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

MOISTURE WILL REMAIN OVER THE REGION SUNDAY AND MONDAY PROVIDING
CHANCES FOR MAINLY AFTERNOON AND EVENING STORMS BOTH DAYS. STORMS
ARE NOT EXPECTED TO BE SEVERE AS A RULE...BUT A FEW MAY PRODUCE
MODERATE HAIL AND STRONG OUTFLOW WINDS. ISOLATED FLASH FLOODING
CAN'T BE RULED OUT SUNDAY...BUT REDUCED MONDAY. DRY AND HOT
TUESDAY AND WEDNESDAY WITH HEAT BEING THE PRIMARY CONCERN AS THE
LOWLANDS SEE MAX TEMPS IN THE UPPER 90S TO NEAR 100 DEGREES.
THURSDAY AND FRIDAY MOISTURE BEGINS TO MOVE BACK IN ALLOWING FOR A
RETURN OF PRECIPITATION AND STORM CHANCES...BEGINNING LATE THURSDAY
AND INCREASING FOR FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO MONITOR LOCAL WEATHER CONDITIONS AND
IMPACTS AND REPORT REAL-TIME TO THE NATIONAL WEATHER SERVICE AND
LOCAL LAW ENFORCEMENT.

BIRD

In the hours before

Special weather statement, May 30, 1:44 PM MST, 2 hours 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
244 PM MDT SAT MAY 30 2015

NMZ409-410-412-413-302130-
CENTRAL TULAROSA BASIN NM-NORTHERN DONA ANA COUNTY NM-SIERRA COUNTY
LAKES NM-SOUTHERN TULAROSA BASIN NM-
244 PM MDT SAT MAY 30 2015

...STRONG THUNDERSTORMS THREATENING NORTHEASTERN DONA ANA...WESTERN
OTERO AND EASTERN SIERRA COUNTIES THROUGH 330 PM MDT...

AT 232 PM MDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM 24 MILES NORTHWEST OF WHITE SANDS NATIONAL
MONUMENT...MOVING SOUTH AT 15 MPH.

HAIL UP ONE HALF INCH TO THE SIZE OF PENNIES AND WIND GUSTS UP OF 50
TO 55 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH LOCAL HEAVY RAIN.

AREAS OF BLOWING DUST WILL LIKELY ACCOMPANY THIS STORM...REDUCING
VISIBILITIES TO DANGEROUS LEVELS ON AREA ROADWAYS ESPECIALLY
HIGHWAYS 54 AND 70. MOTORISTS SHOULD STAY ALERT.

LOCATIONS IMPACTED INCLUDE...
  NORTHRUP LANDING...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

IN ADDITION...THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR FOR
ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL
WEATHER SERVICE.

TORRENTIAL RAIN MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY.

&&

LAT...LON 3274 10618 3244 10644 3298 10671 3307 10644
TIME...MOT...LOC 2042Z 341DEG 11KT 3290 10653

DJN
Special weather statement, May 30, 3:17 PM MST, 1 hour 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
417 PM MDT SAT MAY 30 2015

NMZ401>405-407>417-TXZ418>421-302315-
CENTRAL TULAROSA BASIN NM-EAST SLOPES SACRAMENTO MOUNTAINS BELOW 7500
FEET NM-EASTERN BLACK RANGE FOOTHILLS NM-EASTERN/CENTRAL EL PASO
COUNTY TX-LOWLANDS OF THE BOOTHEEL NM-NORTHERN DONA ANA COUNTY
NM-NORTHERN HUDSPETH HIGHLANDS/HUECO MOUNTAINS TX-OTERO MESA
NM-SACRAMENTO MOUNTAINS ABOVE 7500 FEET NM-SALT BASIN TX-SIERRA
COUNTY LAKES NM-SOUTHERN DONA ANA COUNTY/MESILLA VALLEY NM-SOUTHERN
GILA FOOTHILLS/MIMBRES VALLEY NM-SOUTHERN GILA HIGHLANDS/BLACK RANGE
NM-SOUTHERN TULAROSA BASIN NM-SOUTHWEST DESERT/LOWER GILA RIVER
VALLEY NM-SOUTHWEST DESERT/MIMBRES BASIN NM-UPPER GILA RIVER VALLEY
NM-WEST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET NM-WESTERN EL
PASO COUNTY TX-
417 PM MDT SAT MAY 30 2015

...STRONG THUNDERSTORMS THREATENING DONA ANA...EASTERN HIDALGO...
SOUTHEASTERN GRANT...SOUTHERN OTERO...LUNA...NORTHERN HUDSPETH...
NORTHERN EL PASO AND EXTREME SOUTHERN SIERRA COUNTIES THROUGH 515 PM
MDT...

AT 405 PM MDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A BROKEN LINE OF STRONG THUNDERSTORMS FROM WHITE SIGNAL EASTWARD TO
AROUND OROGRANDE MOVING SOUTH AROUND 10 MPH.

HAIL ONE HALF INCH UP TO THE SIZE OF PENNIES AND WIND GUSTS OF 50 TO
55 MPH ARE POSSIBLE WITH THESE STORMS...ALONG WITH HEAVY RAIN. THE
DONA ANA STORM HAD A PREVIOUS HISTORY OF BEING SEVERE.

AREAS OF BLOWING DUST WILL LIKELY ACCOMPANY THIS STORM...REDUCING
VISIBILITIES TO DANGEROUS LEVELS ON AREA ROADWAYS. MOTORISTS
ESPECIALLY ON INTERSTATES 25 AND 10 SHOULD BE ON THE LOOKOUT FOR ANY
AREAS OF BLOWING DUST COMING FROM THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
  MCGREGOR RANGE BASE...
  WHITE SANDS NATIONAL MONUMENT...
  NORTHEAST EL PASO...
  WEST EL PASO...
  CITY OF ROCKS STATE PARK...
  TIMBERON...
  OROGRANDE...
  SUNLAND PARK...
  LEASBURG...
  LAS CRUCES...
  LOOKOUT PEAK...
  TWIN PEAKS...
  OTERO MESA...
  CORNUDAS MOUNTAINS...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TORRENTIAL RAIN MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY.

&&

LAT...LON 3187 10491 3177 10676 3178 10820 3168 10821
      3167 10830 3264 10845 3287 10535 3253 10535
      3253 10503
TIME...MOT...LOC 2212Z 327DEG 3KT 3247 10687

NOVLAN

The radar

The El Paso radar (KEPZ), 49 km away, was scanning. The volume nearest the first event began at 23:26 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Dona Ana

When
May 30, 4:25 PM MST
Where
Dona Ana County, 1.98 mi ENE of Ft Fillmore
Measured
1 in hail
Reported by
Public
Coordinates
32.315, -106.721

Hail, Dona Ana

When
May 30, 4:30 PM MST
Where
Dona Ana County, 0.66 mi ENE of Ft Fillmore
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
32.304, -106.740

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2015Every state in 2015This day in weather historyWarnings in New Mexico, May 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 580952, 580953.